Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 16, 2022, 3:14 AM CST for 11 counties in Texas; 5 counties in New Mexico. It took effect at Feb 16, 2022, 11:00 AM CST. It was in force for 9 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2022, 3:14 AM CST (09:14 UTC)
- In effect from
- Feb 16, 2022, 11:00 AM CST
- Expired
- Feb 16, 2022, 8:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 2:40 PM CST | NON-TSTM WND GST 63 | 7 W Oscuro, NM | MESONET STATION WSM14 7.3 W OSCURO (WSMR). |
| Feb 16, 3:01 PM CST | NON-TSTM WND GST 58 | 2 Wsw High Rolls, NM | SITE CW5738 HIGH ROLLS. |
| Feb 16, 3:07 PM CST | NON-TSTM WND GST 72 | 4 S Pine Springs, TX | AWOS STATION KGDP 4 S PINE SPRINGS. |
| Feb 16, 3:15 PM CST | NON-TSTM WND GST 63 | 10 E Boles Acres, NM | CSMN5 COSMIC. |
| Feb 16, 5:27 PM CST | NON-TSTM WND GST 64 | Pine Springs, TX | MESONET STATION 60 PINE SPRINGS GMNP. |
| Feb 16, 5:45 PM CST | NON-TSTM WND GST 65 | 11 Nnw Slash Ranch, TX | MESONET STATION FW9691 MENTONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3784 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS84 KMAF 160914 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 314 AM CST Wed Feb 16 2022 TXZ082-161015- /O.CAN.KMAF.FW.A.0005.220216T1700Z-220217T0200Z/ Terrell- 314 AM CST Wed Feb 16 2022 ...FIRE WEATHER WATCH IS CANCELLED FOR TERRELL COUNTY... Higher relative humidity and lower wind speeds will prevent critical fire weather from materializing, therefore the watch has been cancelled. $$ NMZ116>119-TXZ045-050-059-060-067-075-270>282-162115- /O.UPG.KMAF.FW.A.0005.220216T1700Z-220217T0200Z/ /O.NEW.KMAF.FW.W.0005.220216T1700Z-220217T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 314 AM CST Wed Feb 16 2022 /214 AM MST Wed Feb 16 2022/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN BASIN, AND MUCH OF WEST TEXAS WEST OF THE PECOS RIVER... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From late this morning through early this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph in the plains. Southwest 40 to 60 mph with gusts up to 80 mph in the mountains. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...5 to 6 or critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
111 WWUS84 KMAF 162013 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 213 PM CST Wed Feb 16 2022 NMZ116>119-TXZ045-050-059-060-067-075-270>282-170200- /O.CON.KMAF.FW.W.0005.000000T0000Z-220217T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 213 PM CST Wed Feb 16 2022 /113 PM MST Wed Feb 16 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN BASIN, AND MUCH OF WEST TEXAS WEST OF THE PECOS RIVER... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Through early this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph in the plains. Southwest 40 to 60 mph with gusts up to 80 mph in the mountains. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...5 to 6 or critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:38 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Feb 15, 10:38 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Tue Feb 15 2022
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1032 PM CST Tue Feb 15 2022
VFR tonight. S/SW wind will continue to gust on an off through
the night then increase tomorrow by midday as stronger wind aloft
ahead of upper trough mixes down to the surface. Blowing dust
could reduce vsbys to MVFR levels. Wind will become more W late
as Pacific front moves across the area. High Wind Warning for
Guadalupe and Delaware Mountains Wednesday, mountain wave/rotar
expected in lee of the mountains, severe turbulence possible.
Low possibility of storms during the evening from MAF eastward.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 213 PM CST Tue Feb 15 2022
An upper level trough extends from Montana to California this
afternoon. This upper trough will move eastward on Wednesday and
will extend from the Northern Plains to New Mexico and Arizona.
Surface winds will be gusty out of the south to southwest this
afternoon. A surface trough will develop from Southeast New Mexico
to the Davis Mountains this afternoon which will result in
temperatures warming up into the 70s across most of the area.
Temperatures tonight will range from the 30s to the 50s across West
Texas and Southeast New Mexico.
Temperatures will warm up Wednesday afternoon across the Permian
Basin, Lower Trans Pecos, and southward to the Big Bend with highs
mostly in the 70s and 80s. Temperatures will cool slightly on
Wednesday from Southeast New Mexico to the Davis Mountains as the
upper trough begins to move over the area. Winds will strengthen
across West Texas and Southeast New Mexico out of the south to
southwest on Wednesday. High winds are expected across the Guadalupe
Mountains beginning Wednesday morning so a High Wind Warning has
been issued. Winds will increase even more out of the west Wednesday
evening as the upper trough begins to move overhead. A High Wind
Watch remains in effect from the Eddy County plains southward to the
Marfa Plateau. This watch will either be upgraded to a High Wind
Warning or switched to a Wind Advisory for Wednesday on a later
shift. The windiest conditions will be Wednesday afternoon into
Wednesday evening. A Wind Advisory may be needed further east for
additional areas. Some blowing dust will also be likely across much
of the area Wednesday afternoon and evening. The high winds in the
Guadalupe Mountains are expected to continue through tomorrow night.
A dryline will also be present across the Permian Basin and Lower
Trans Pecos Wednesday evening so thunderstorms will be possible
across this area. Temperatures tomorrow night will range from the
mid 20s across northern Lea County to the mid 40s along and near the
Rio Grande.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 213 PM CST Tue Feb 15 2022
Our trough will continue to pivot eastward with a strengthening
surface low pressure over the central plains. High pressure over the
northern plains will work in tandem with a trailing cold front from
the aforementioned low pressure dropping south through the forecast
area during the morning on Thursday. Winds will shift out of the
north and usher in some chillier air, leading to highs 20-30 degrees
cooler than Wednesday. Dry air along and behind the front will keep
the area from experiencing any precip, so the region will remain
cool and dry outside the breezy northerly winds. Pattern will
maintain a progressive state with the trough lifting out with zonal
flow in its wake for the end of the week and weekend. Expect
temperatures to rebound back to above normal by Thursday and beyond
as return flow will create a nice period of warm, southerlies for
the weekend. Another massive storm system will enter the picture out
west for the beginning of next week, but timing and details of the
trough strength and positioning in the guidance leads to a lower
confidence in potential outcomes. There are some similarities to
this current system, so wind will certainly be a possibility.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 47 77 37 / 0 0 0 30
Carlsbad 77 39 73 34 / 0 0 0 0
Dryden 70 45 77 45 / 0 0 0 0
Fort Stockton 81 49 79 42 / 0 0 0 10
Guadalupe Pass 69 44 63 31 / 0 0 0 10
Hobbs 74 37 73 30 / 0 0 0 10
Marfa 74 33 71 28 / 0 0 0 0
Midland Intl Airport 74 45 77 37 / 0 0 0 20
Odessa 75 45 77 38 / 0 0 0 20
Wink 79 37 78 36 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Central Brewster County-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Lower Brewster County-Marfa Plateau-Pecos-Presidio
Valley-Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Watch from 9 AM CST Wednesday through late Wednesday
night for Chinati Mountains-Chisos Basin-Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Marfa
Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor.
High Wind Warning from 9 AM CST /8 AM MST/ Wednesday to 6 AM CST
/5 AM MST/ Thursday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Watch from 8 AM MST Wednesday through late Wednesday
night for Eddy County Plains.
High Wind Warning from 8 AM Wednesday to 5 AM MST Thursday for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...80
LONG TERM....87
AVIATION...72Hazardous weather outlook, Feb 15, 1:32 PM CST, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CST Tue Feb 15 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CST Tue Feb 15 2022 /1232 PM MST Tue Feb 15 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected this afternoon and early evening. A Red Flag Warning is in effect for Southeast New Mexico, the Guadalupe and Delaware Mountains, the upper Trans Pecos, and the Northwest Permian Basin. Patchy blowing dust is possible along with gusty winds for the Hwy 54 corridor, Southeast New Mexico, and much of the Permian Basin this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Windy to very windy conditions are expected Wednesday across Southeast New Mexico and most of West Texas. A High Wind Watch is in effect Wednesday for the Davis, Chinati, and Chisos Mountains, as well as the adjacent plains. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains. Critical fire weather conditions are possible Wednesday afternoon and early evening. A Fire Weather Watch is in effect for all areas stretching from Southeast New Mexico and the Northwest Permian Basin down to the Rio Grande Valley. Areas of blowing dust are expected Wednesday for most areas. Strong thunderstorms are possible across the northeast Permian Basin Wednesday evening. Small hail and gusty winds are the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:27 AM CST | Wind Advisory | MAF | Andrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 4 more | 32 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.